Alert archive / Georgia / Tornado Warnings in 2002
Tornado Warning 21, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Dec 24, 2002, 10:08 AM EST for Coffee County, Georgia. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2002, 10:08 AM EST (15:08 UTC)
- Expired
- Dec 24, 2002, 11:45 AM EST
- In force
- 97 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Coffee County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 24, 9:20 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
836 WFUS52 KJAX 241508 TORJAX GAC069-241545- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1008 AM EST TUE DEC 24 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * TORNADO WARNING FOR... COFFEE COUNTY IN SOUTHEAST GEORGIA * UNTIL 1045 AM EST * AT 958 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF AMBROSE...MOVING EAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1045 AM EST... BROXTON AND AMBROSE... DOUGLAS... WEST GREEN... NICHOLLS... PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE ADEQUATE PROTECTION FROM A SEVERE STORM. LAT...LON 3166 8309 3145 8308 3143 8263 3164 8262 $$ SHASHY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 24, 9:45 AM EST, 23 minutes earlier.
Area forecast discussion, Dec 24, 9:45 AM EST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 945 AM EST TUE DEC 24 2002 WILL UPDATE ZONES TO INCLUDE TORNADO WATCH NUMBER 806. WILL ALSO BEEF UP DAMAGING WINDS WORDING IN WATCH AREA AND INCREASE WINDS A BIT. LOOKS TO BE A VERY BUSY DAY WITH STRONG LOW LEVEL JET TO BE ACROSS THE AREA THROUGH MUCH OF THE DAY...50KTS AT 1KFT ON 12Z KTLH SOUNDING. STRONG BOW ECHO CURRENTLY MOVING RAPIDLY ACROSS SOUTH GEORGIA. MARINE...WILL UPDATE COASTALS TO REMOVE LOWER WIND RANGES. OTHERWISE NO CHANGES. .JAX... FL...SCA FERNANDINA BEACH TO FLAGLER BEACH. GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH. CAMP/SHASHY
Hazardous weather outlook, Dec 24, 9:52 AM EST, 16 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 952 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... TORNADO WATCH IS IN EFFECT THROUGH 2 PM EST FOR ALL OF SOUTHEAST GEORGIA AND PORTIONS OF NORTHEAST FLORIDA. IN NORTHEAST FLORIDA THIS WATCH INCLUDES BAKER...CLAY...DUVAL...NASSAU...PUTNAM...ST JOHNS... ALACHUA BRADFORD...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...AND UNION. THE TORNADO WATCH ALSO INCLUDES THE ADJACENT COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. RADARS SHOW A LINE OF STORMS OVER SOUTH GEORGIA MOVING EAST AT 40 TO 50 MPH WITH STRONG WINDS AND THE POTENTIAL TO PRODUCE TORNADOES. BE ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION. MARINERS...YOU ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF HAZARDOUS WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER EVENT. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... MORNING FREEZING TEMPERATURES ARE POSSIBLE THURSDAY THROUGH SATURDAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
In the hours before
Special weather statement, Dec 24, 9:49 AM EST, 19 minutes before
GAZ132-133-149-163-241510- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 949 AM EST TUE DEC 24 2002 ...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING COUNTIES...COFFEE...ATKINSON...CLINCH AND JEFF DAVIS. AT 949 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 25 MILES NORTHWEST OF DOUGLAS...MOVING EAST AT 40 TO 50 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PRIDGEN...DOUGLAS...BROXTON...SNIPESVILLE...WEST GREEN...NICHOLLS AND DENTON THROUGH 1015 AM EST. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. SHASHY
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 10:15 AM EST | Tornado Warning | JAX | Atkinson | 30 min |
| Dec 24, 10:23 AM EST | Tornado Warning | JAX | Jeff Davis | 67 min |
| Dec 24, 10:28 AM EST | Tornado Warning | JAX | Clinch | 32 min |
| Dec 24, 10:38 AM EST | Tornado Warning | JAX | Bacon | 67 min |
| Dec 24, 10:45 AM EST | Tornado Warning | JAX | Ware | 90 min |
| Dec 24, 10:50 AM EST | Tornado Warning | JAX | Appling | 100 min |
| Dec 24, 11:01 AM EST | Tornado Warning | JAX | Clinch, Ware | 89 min |
| Dec 24, 11:17 AM EST | Tornado Warning | JAX | Charlton | 118 min |
| Dec 24, 11:26 AM EST | Tornado Warning | JAX | Brantley, Pierce | 34 min |
| Dec 24, 11:34 AM EST | Tornado Warning | JAX | Wayne | 2 hr |
| Dec 24, 11:39 AM EST | Tornado Warning | JAX | Camden, Glynn | 2 hr |
| Dec 24, 12:02 PM EST | Tornado Warning | JAX | Camden | 118 min |
Nearby
Tornado Warnings in Georgia, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.